Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Curvature, triameter, and beyond


Authors: Karsten Grove and Steen Markvorsen
Journal: Bull. Amer. Math. Soc. 27 (1992), 261-265
MSC (2000): Primary 53C23; Secondary 53C20
DOI: https://doi.org/10.1090/S0273-0979-1992-00308-7
MathSciNet review: 1152160
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In its most general form, the recognition problem in Riemannian geometry asks for the identification of an unknown Riemannian manifold via measurements of metric invariants on the manifold. We introduce a new infinite sequence of invariants, the first term of which is the usual diameter, and illustrate the role of these global shape invariants in a number of recognition problems.


References [Enhancements On Off] (What's this?)

  • [BGP] Y. Burago, M. Gromov, and G. Perelman, Aleksandrov's spaces with curvatures bounded from below I, Uspekhi Mat. Nauk (to appear).
  • [CE] J. Cheeger and D. G. Ebin, Comparison theorems in Riemannian geometry, North-Holland Math Library, vol. 9, North-Holland, Amsterdam, 1975. MR 0458335 (56:16538)
  • [GG] D. Gromoll and K. Grove, A generalization of Berger 's rigidity theorem for positively curved manifolds, Ann. Sci. École. Norm. Sup. 20 (1987), 227-239. MR 911756 (88k:53062)
  • [G] M. Gromov, Filling Riemannian Manifolds, J. Differential Geom. 18 (1983), 1-148. MR 697984 (85h:53029)
  • [G1] K. Grove, Metric differential geometry, Differential Geometry (V. L. Hansen, ed.), Lecture Notes in Math, vol. vol. 1263, Springer-Verlag, 1987, pp. 171-227. MR 905882 (88i:53075)
  • [G2] -, Metric and topological measurements of manifolds, Proc. International Congress of Mathematicians, Kyoto, Japan 1990, Springer-Verlag, 1991, pp. 511-519. MR 1159238 (93c:53030)
  • [GM] K. Grove and S. Markvorsen, Metric invariants for the Riemannian recognition program via Aleksandrov geometry, preprint.
  • [GP1] K. Grove and P. Petersen V, Homotopy types of positively curved manifolds with large volume, Amer. J. Math. 110 (1988), 1183-1188. MR 970124 (89m:53063)
  • [GP2] -, A pinching theorem for homotopy spheres, J. Amer. Math. Soc. 3 (1990), 671-677. MR 1049696 (91e:53040)
  • [GP3] -, Manifolds near the boundary of existence, J. Differential Geom. 33 (1991), 379-394. MR 1094462 (92a:53067)
  • [GP4] -, Volume comparison à la Aleksandrov, Acta. Math. (to appear).
  • [GPW] K. Grove, P. Petersen, and J.-Y. Wu, Geometric finiteness theorems via controlled topology, Invent. Math. 99 (1990), 205-213. MR 1029396 (90k:53075)
  • [GS] K. Grove and K. Shiohama, A generalized sphere theorem, Ann. of Math. (2) 106 (1977), 201-211. MR 0500705 (58:18268)
  • [H] E. Hille, Remarks on transfinite diameters, J. Analyse Math. 14 (1965), 209-224. MR 0199690 (33:7833)
  • [K1] M. Katz, The filling radius of two-point homogeneous spaces, J. Differential Geom. 18 (1983), 505-511. MR 723814 (85h:53030)
  • [K2] -, The rational filling radius of complex projective spaces, preprint.
  • [K3] -, The first diameters of 3-manifolds of positive scalar curvature, Proc. Amer. Math. Soc. 104 (1988), 591-595. MR 962834 (89j:53040)
  • [N] F. Nielsen, On the sum of distances between n points on the sphere (Danish), Nordisk Tidskr. Mat. 13 (1965), 45-50.
  • [O] Y. Otsu, On manifolds of small excess, Amer. J. Math. (to appear). MR 1254733 (95i:53046)
  • [OSY] Y. Otsu, K. Shiohama, and T. Yamaguchi, A new version of differentiable sphere theorem, Invent. Math. 98 (1989), 219-228. MR 1016261 (90i:53049)
  • [PZ] P. Petersen and Zhu, An excess sphere theorem, Ann. Sci. Éc. Norm. Sup. (to appear).
  • [R] W. Rinow, Die Innere Geometrie der Metrischen Räume (1961), Springer-Verlag, 1961. MR 0123969 (23:A1290)
  • [SY] K. Shiohama and T. Yamaguchi, Positively curved manifolds with restricted diameters, Geometry of Manifolds (K. Shiohama, ed.), Perspect. in Math, vol. 8, Academic Press, Boston, MA, 1989, pp. 345-350. MR 1040534 (90m:53056)
  • [T] F. Toth, On the sum of distances determined by a pointset, Acta. Math. Acad. Sci. Hungar. 7 (1957), 397-401. MR 0107212 (21:5937)
  • [U] P. Urysohn, Notes supplémentaires, Fund. Math. 8 (1926), 352-356.
  • [W] F. Wilhelm, On the filling radius of positively curved manifolds, Invent. Math. 107 (1992), 653-668. MR 1150606 (93d:53055)
  • [Y] T. Yamaguchi, Collapsing and pinching under a lower curvature bound, Ann. of Math. (2) 133 (1991), 317-357. MR 1097241 (92b:53067)

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 53C23, 53C20

Retrieve articles in all journals with MSC (2000): 53C23, 53C20


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1992-00308-7
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society